Meds, Part Two: Bad Emotional Reactions

ErinMedication, Symptoms and Side-Effects1 Comment

It was basically my worst nightmare to become suicidal from medication because after all, I was taking it to feel better, not worse. Thankfully, I didn’t have any really bad emotional effects from medication until I was well into treatment and could recognize when I was going downhill. Otherwise, it could have been fatal.

As I write this I question whether a) this will scare my new readers away or b) that this will dissuade people from trying medication at all, but this story has a happy ending so I hope you will trust me. Obviously, I urge anyone that is considering ending their life to go to the hospital. Please see my Help Section if you are feeling like hurting yourself. Also, before I go on I want to add that everyone reacts differently to medications, so even though I had bad reactions to these drugs, they could work wonders for you. I am no doctor, just a writer with her story, so work with your own doctor when figuring out meds for yourself.

So, out of the different medications I have tried, two drugs made me feel emotionally worse. The first was a complete shock to both me and my doctor because it wasn’t a new medication at all, just a different form of the same drug. I had previously been taking the generic Wellbutrin twice a day, but when I switched psychiatrists my new doctor told me that the name brand pill came in a once-a-day dosage. It was inconvenient to take it twice a day so I switched from two purple pills to one white pill and thought little of it.

That same week my parents went away on holidays and I house-sat with the sole responsibility of taking care of our pug. Now, if you haven’t read my post about Milo, I am head over heels for that dog so I was psyched to just chill in his company for the week. This, however, became an enormous task on the name brand Wellbutrin. I sensed every anxiety of my dog’s and the simple task of taking him for a walk was overwhelming. It was the middle of the summer but on those walks everything literally felt darker, like the world was closing in on me. Once my parents returned home, the agony of taking care of our pug alone for six days continued to exhaust me even though it was over. I was puzzled because I thought I should feel relieved with them home. Something didn’t fit.

I thought back on what else had changed during that week and remembered my medication switch. It was only a hunch but I switched back to my generic form of Wellbutrin (buproprion) just in case. Within two days I felt the stress of the week alone with my dog melt away completely.

Now you’re probably asking what I was thinking at the time: the generic pill and the name brand pill are supposed to be the same drug, so why did they have different effects on me? I asked my psychiatrist and he said that while the medication in each pill is exactly the same, the companies that produce each pill use additional ingredients to make the pill take its pill-shaped form. He said that although it’s rare, sometimes people can have different reactions to the non-medical ingredients used in a name brand or generic pill. So that’s what had gone on with my Wellbutrin, though I’ve gone between generic forms and name brand forms of other antidepressants with no emotional change at all. Weird, but true and a hard lesson to learn.

The second pill that made me suicidal was Clonazepam. My doctor had prescribed it to see if its sedative effects would calm my anxiety enough to make my stomach stop acting up. A few days after I started taking it I had an upsetting therapy session. I went home and sat in my desk chair and cried. This is not abnormal for me. What was abnormal was that I cried for four hours straight. Usually I cry for a bit, then say, go to the bathroom, make a snack, and then get thinking about things again and cry some more. I don’t sit and have tears flow non-stop for hours on end.

The rest of that evening was out of control. I switched between one suicide plan and another and became so mixed up that I actually got lost in my neighbourhood at eleven pm. It was the middle of winter and I was freezing. By the time I found my way back home I was too exhausted to do anything but go to bed. The next day I couldn’t get out of bed for fear of dying. I felt like my emotions were quicksand and they were pulling me under. I laid there and searched for a reason behind my feelings because I hadn’t felt that bad for years. When I remembered that I’d just started taking Clonazepam I felt the panic in my chest ease up; that’s what was wrong. I had plans to go to my parents’ that night and when I could get out of bed I called them to say that I was still coming but that I wasn’t feeling like myself. They agreed to help me get through the evening until the quicksand feeling stopped. I quit taking Clonazepam right then and a few days later I felt much safer and grounded.

Like I said before, everyone reacts differently to medications so the drugs that made me suicidal could very well be the medications that help you the most should you ever be prescribed them. Please view this post as an explanation of what a bad medication reaction can be and not a warning about which medications you should avoid.

It’s easy to miss a dip in your mood after taking a new medication because you’re actually expecting your mood to get better. One of my biggest recommendations around this issue is to tell your friends and family when you are starting a new medication. Then they can help you spot any behaviour that may be out of character for you. Definitely keep an open line of communication with your doctor when you are on a new medication and talk to him or her if you have any suspicions of it having an unintended effect on you.

Also, I hope you never have a bad reaction to medication but if you do, take it seriously. Tell your doctor, tell someone you love, and go to the hospital if you are feeling like acting on suicidal impulses.

Even though I’ve had bad reactions with a few medications, I am so glad I persevered until I found antidepressants that worked for me. Once I got on Cymbalta, it felt like I’d been given a new set of glasses to see the world. I could still see and feel the things that made me depressed, but the medication helped me see that there actually are many routes of getting well and dealing with problems. I felt stronger and more capable of weathering the storm. I could see an end in sight to the pain of depression. That’s worth fighting for.

ErinMeds, Part Two: Bad Emotional Reactions

One Comment on ““Meds, Part Two: Bad Emotional Reactions”

  1. Regina

    wow. thanks for sharing so much, erin. it’s interesting as well that the longer one is on some of the depression meds, the side effects may very well be suicidal thoughts and impulses- just what they are supposed to help with. i think it’s a great idea of yours that we share with people we love and that love us back that we may be trying a new med. that goes along too, with trusting ourselves and overcoming the stigma of being on meds in the first place.
    xo

Leave a Reply

Your email address will not be published. Required fields are marked *